Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Topeka, KS

March 3, 20175 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 3, 2017, 11:44 AM CST for 5 counties in Kansas. It took effect at Mar 3, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 11:44 AM CST (17:44 UTC)
In effect from
Mar 3, 2017, 12:00 PM CST
Expired
Mar 3, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS83 KTOP 031744
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1144 AM CST Fri Mar 3 2017

KSZ020-021-034-031845-
/O.CAN.KTOP.FW.A.0003.170303T1800Z-170304T0000Z/
Cloud-Clay-Ottawa-
1144 AM CST Fri Mar 3 2017

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 020, 
021, AND 034...

The National Weather Service in Topeka has cancelled the Fire
Weather Watch. 

A very high fire danger continues.

$$

KSZ035>037-054-040000-
/O.UPG.KTOP.FW.A.0003.170303T1800Z-170304T0000Z/
/O.NEW.KTOP.FW.W.0005.170303T1800Z-170304T0000Z/
Dickinson-Geary-Morris-Lyon-
1144 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
relative humidity less than 20 percent, wind gusts above 25 MPH
and dry fuels FOR FIRE WEATHER ZONES 035, 036, 037, AND 054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. The Fire
Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 020, 021, 034, 035, 036, 
  037, and 054. 

* WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph
  at times. 

* HUMIDITY...Minimum relative humidity values could drop as low as
  18 percent during the afternoon hours. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ038-040000-
/O.NEW.KTOP.FW.W.0005.170303T1800Z-170304T0000Z/
Wabaunsee-
1144 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
relative humidity of 20 percent, wind gusts greater than 25 mph
and dry fuels FOR FIRE WEATHER ZONE 038...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zone 038.

* WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph
  at times. 

* HUMIDITY...Minimum relative humidity values could drop as low as
  20 percent during the afternoon hours. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
789 
WWUS83 KTOP 032105
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
305 PM CST Fri Mar 3 2017

KSZ035>038-054-040515-
/O.NEW.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/
/O.CON.KTOP.FW.W.0005.000000T0000Z-170304T0000Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-
305 PM CST Fri Mar 3 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR wind southerly wind gust to 30 MPH, RHs near 20 percent and
dry fuels FOR FIRE WEATHER ZONES 035, 036, 037, 038, AND 054... 
...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR southerly 
wind gust to 30 MPH, RHs near 20 percent and dry fuels FOR FIRE 
WEATHER ZONES 035, 036, 037, 038, AND 054...

The Red Flag Warning continues this afternoon through 6 PM. The 
National Weather Service in Topeka has issued Fire Weather Watch, 
which is in effect Saturday afternoon.


* AFFECTED AREA...Fire weather zones 020, 021, 034, 035, 036, 
  037, and 054. 

* WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph 
  at times.

* HUMIDITY...Minimum relative humidity values of 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ008>012-020>024-026-034-039-040-055-056-058-059-040515-
/O.NEW.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Shawnee-Douglas-Osage-
Franklin-Coffey-Anderson-
305 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR  southerly 
wind gust to 30 MPH, RHs near 20 percent and dry fuels FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 039, 040, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect Saturday afternoon. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 039, 040, 055, 056, 058, 
  and 059. 

* WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph 
  at times.

* HUMIDITY...Minimum relative humidity values of 20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
355 
WWUS83 KTOP 032353
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
553 PM CST Fri Mar 3 2017

KSZ035>038-054-041100-
/O.EXP.KTOP.FW.W.0005.000000T0000Z-170304T0000Z/
/O.CON.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-
553 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR
SOUTHERLY WIND GUSTS TO 30 MPH, RELATIVE HUMIDITIES NEAR 20 
PERCENT AND DRY FUELS FOR FIRE WEATHER ZONES 035, 036, 037, 038, 
AND 054...

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds are diminishing this Friday evening across the area, but are
expected to rise quickly on Saturday and gust near or over 30 mph
in the afternoon hours. A fire weather watch remains in effect for
Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ008>012-020>024-026-034-039-040-055-056-058-059-041100-
/O.CON.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Shawnee-Douglas-Osage-
Franklin-Coffey-Anderson-
553 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR 
SOUTHERLY WIND GUSTS TO 30 MPH, RHS NEAR 20 PERCENT AND DRY FUELS
FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022,
023, 024, 026, 034, 039, 040, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 039, 040, 055, 056, 058, 
  and 059. 

* WIND...Southerly winds of 15 to 25 mph with gusts over 30 mph 
  at times.

* HUMIDITY...Minimum relative humidity values of 20 to 25 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 11:39 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 3, 11:39 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1139 AM CST Fri Mar 3 2017

...Update to aviation and fire weather forecast discussions...

.SHORT TERM...(Today and tonight)
Issued at 326 AM CST Fri Mar 3 2017

The 09Z surface analysis for the Central Plains showed a large
area of high pressure centered over the southern Missouri River
Valley. This high will slide east today and allow southerly return
flow to set in across Kansas. As the H850 ridge axis slides east
later this morning/early afternoon, a Front Range modified airmass
will overspread the state and allow H850 temps to rise from -2 to
+4 C by 21Z today. Raised highs several degrees, close to the MAV
guidance, for today based on yesterday's highs combined with the
airmass change. Mid to high level clouds cresting the broad
western CONUS H500 ridge should continue to slide southeastward--
decaying as they do so--as depicted by various model soundings and
the CIRA WRF simulated IR product. A tight pressure gradient will
persist through the overnight hours tonight, so leaned towards
the raw model/blended low temperatures rather than the cooler MOS
guidance.

Fire weather concerns are the biggest concern of the day, but also
the most uncertain. As winds switch to the SE/S, additional moisture
currently over eastern TX/OK may work up into the area. This
solution is reflected in many of the high res (NMM/ARW/HRRR/RAP)
windows. Dropped peak heating Td values several degrees below the
RAP/HRRR guidance based on how previous forecasts have verified, but
trends will need to be monitored carefully throughout the day. Given
this uncertainty, have only issued a Fire Weather Watch for those
counties that could reach RFW criteria for a few hours this
afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 326 AM CST Fri Mar 3 2017

For Saturday through Sunday night, precip chances look rather
small with models showing little in the way of large scale
forcing. Thought they are in agreement of low pressure to the west
and northwest steadily deepening through the weekend. As a
result, models show a good pressure gradient across the forecast
area along with low level moisture return Saturday night through
Sunday night. Some model progs of the MSLP gradient suggest we
could flirt with wind advisory conditions Sunday afternoon. With
this in mind, have trended wind speed higher from the model
consensus using a little more of the consensus from MOS guidance
with speeds in the 20 to 30 MPH range. The more uncertain aspect
of the forecast is whether low level moisture advection could lead
to some drizzle Sunday morning and again Sunday night. The GFS is
not as deep with the moisture return and the NAM has a tendency
to overdo the magnitude of moisture returning north. Additionally
the GFS suggests the low levels wont exactly be stable with strong
mixing within the boundary layer which doesn't exactly fit the
conceptual model for drizzle. Have left the mention of drizzle out
of the forecast for now, but will need to keep an eye on the
potential. Also have increased cloud cover for Saturday night
through Sunday night anticipating a stratus deck with the low
level moisture return. Think this could have an affect on Temps
for Sunday across eastern KS where the stratus may hold on through
the day. So have highs Sunday in the mid 60s across the east and
lower 70s in North central KS where there could still be a fair
amount of insolation.

Monday and Monday night have the better chances for precip as a
frontal system moves through the area late in the day Monday and
overnight Monday night. Mid level lapse rates are progged to
steepen to around 7 or 7.5 C/km as the front passes. So there is
the potential for around 1000 J/kg of CAPE. Deep layer shear looks
to be more than sufficient for discrete storms to organize. But
storms may quickly become linear as the main forcing looks to come
from the front. The dynamics progged by the models could be better
with the best PVA lifting north of the forecast area. For this
reason, POPs remain in the chance range. Monday looks to be the
warmest day of the week as the front should move through late in
the day. However the forecast highs in the lower and mid 70s could
be a tad to warm if a stratus deck hangs in over the warm sector
as some models suggest.

Tuesday through Thursday looks to be dry with a cool down for
Tuesday giving warm to another warmup towards the end of the week.
Northwest flow is expected to redevelop with no obvious waves
noted in the model solutions. Surface ridging on Tuesday and
Tuesday night should cool highs off with readings in the upper 50s
to around 60 expected, while lows drop off into the lower 30s.
This surface ridge is expected to be sort lived with southerly
return flow developing for the second half of the work week. Highs
could be pushing 70 once again by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM CST Fri Mar 3 2017

Expect VFR conditons for the next 24 hours. Southeast winds will
increase to 13 to 17 KTS with gusts of 23 to 27 KTS at the
terminals this afternoon. A low-level jet of 45 to 50 KTS will
develop this evening and cause low-level windshear at all
terminals from 2Z-14Z TUE.

&&

.FIRE WEATHER...
Issued at 1131 AM CST Fri Mar 3 2017

Increasing winds of 15 to 25 mph with gusts over 30 mph, combined
with afternoon RH values in the 18 to 28 percent range, deep
mixing heights, and dry fuels, will lead to a very high to
extreme fire danger this afternoon. A reflag warning has been
issued through 6 PM for Dickinson, Morris, Geary, Lyon and
Wabaunsee counties.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for KSZ035>038-054.

&&

SHORT TERM...Skow
LONG TERM...Wolters
AVIATION...Gargan
FIRE WEATHER...Gargan
Hazardous weather outlook, Mar 3, 4:58 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
458 AM CST Fri Mar 3 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-041100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
458 AM CST Fri Mar 3 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Very high fire danger is expected over the entire outlook area and
possibly extreme fire danger over parts of north central and east
central Kansas, or areas along and southwest of a line from
Concordia to Emporia. A fire weather watch has been posted for
these area this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very high fire danger is likely to continue over the outlook area
for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:32 AM CSTFire Weather WatchTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 1 more8 hr
Mar 3, 3:05 PM CSTFire Weather WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.